Alert archive / Colorado / Winter Storm Watches in 2007

Winter Storm Watch 3, NWS Denver/Boulder, CO

February 23, 20079 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Feb 23, 2007, 5:33 AM MST for 9 counties in Colorado. It took effect at Feb 23, 2007, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2007, 5:33 AM MST (12:33 UTC)
In effect from
Feb 23, 2007, 8:00 PM MST
Expired
Feb 23, 2007, 3:10 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 23, 3:20 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 23, 3:20 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MST FRI FEB 23 2007

.SHORT TERM...BEFORE THE BIG STORM HITS HAVE TO DEAL WITH SOME DENSE
FOG ISSUES THIS AM. DENSE FOG HAS FORMED OVER PTNS OF THE NERN
PLAINS OF CO...ESP FROM DEN NORTHWARD TO FNL AND POINTS EAST AND
NORTH. HAVE ALREADY ISSUED A DENSE FOG ADVISORY FOR THESE AREAS THRU
MID MORNING HOURS. SEVERAL SPOTTER REPORTS INDICATED VSBYS TO ZERO
OR CLOSE TO IT. HAVE ALSO LOWERED HIGH TEMPS TODAY...ESP NORTH AND
EAST OF DENVER AS STRONG LOW LVL INVERSIONS WILL BE TOUGH TO SCOUR
OUT TODAY...ESP WITH SOME WEAK UPSLOPE FLOW DEVELOPING THIS AFTN.

NOW FOR THE STORM. LATEST MODEL RUNS INDICATING A FURTHER WESTWARD
PROGRESSION OF THE INTENSIFICATION PROCESS WITH A CLOSED LOW
CIRCULATION DEVELOPING ACROSS NW NEW MEXICO BEFORE MOVING OUT INTO
FAR SW KANSAS SAT AM. 700MB CIRCULATION INTENSIFIES TOWARDS SAT
MORNING WITH N-NE WINDS OF 70KT. LATEST 06Z NAM THROWING A MORE OF A
CURVE WITH NOW THE POTENTIAL FOR HEAVY SNOW EVEN FURTHER WEST ACROSS
THE DENVER AREA. THIS EVEN DESPITE THE STRONG N-NW WINDS. THINK THE
VERY STRONG QG ASCENT AND STEEP LAPSE RATES MAY BE STRONG ENOUGH TO
OVERCOME THE DOWNSLOPE FLOW. ESP FURTHER SOUTH ACROSS THE PALMER
DIVIDE ACROSS ZONE 41...WHERE THE NRLY FLOW IS PERFEREED FOR HEAVY
SNOW. CONFIDENCE IS GROWING FOR A MAJOR STORM ACROSS THE EASTERN
PLAINS OF COLORADO WITH BLIZZARD CONDITIONS DEVELOPING LATER TNT AND
SAT AM. IN FACT...CONFIDENCE IS HIGH ENOUGH TO UPGRADE CURRENT
WINTER STORM WATCH TO A BLIZZARD WARNING FOR ZONES 46..48>51. CANT
SEE HOW THIS CAN MISS GIVEN 850MB WINDS HAVE 30-40KT...VERY STRONG
ASCENT AND GOOD INSTABILIY. LATEST NAM SNOWFALL INDICATING A SWATH
OF UPWARDS OF A FOOT OF SNOW ACROSS THE EASTERN PLAINS WHILE 00Z GFS
SHOWED 6-10 INCHES ON THE PLAINS. EITHER WAY...DANGEROUS CONDITIONS
ARE GOING TO DEVELOP WITH MANY ROADS AND HIGHWAYS BEING SHUT DOWN
AND IMPASSABLE. FURTHER WEST...WILL GO WITH A BLIZZARD WATCH EXCEPT
FOR THE URBAN CORRIDOR WHERE WINTER STORM WATCH WILL BE POSTED FOR
TNT AND EARLY SAT. STILL NOT SURE HOW FAR WEST THE HEAVY SNOW
DEVELOPS GIVEN THE NW FLOW COMING OFF THE HILLS SO THAT WILL BE A
MORE IFFY CALL AT THIS TIME.

AS FOR THE MOUNTAINS WILL HOIST SNOW/BLO SNOW ADVISORIES WITH DECENT
OROGRAPHIC FLOW DEVELOPING AND MODEST LAPSE RATES. EVENT WILL BE
MORE SHORT LIVED AS THE STORM MOVES ACROSS FAIRLY RAPIDLY BEFORE
CLOSING OFF TOWARDS SAT MORNING.

.LONG TERM...STG UPPER LEVEL LOW WILL MOVE QUICKLY FROM SERN
COLORADO INTO ERN KANSAS BY SAT EVENING.  HEAVIEST SNOWS WILL OCCUR
BEFORE 18Z OVR THE ERN PLAINS AND THEN QUICKLY DIMINISH BY SAT AFTN
HOWEVER GUSTY NWLY WINDS WILL CONTINUE THRU THE AFTN HOURS SO MAY
STILL SEE WIDESPREAD BLIZZARD CONDITIONS BEFORE WINDS DECREASE SAT
EVENING.  RIGHT NOW SNOW AMOUNTS LOOK TO BE IN THE 4 TO 8 INCH RANGE
ACROSS THE PLAINS WITH THE HEAVIEST AMOUNTS FROM NERN WELD ACROSS
ERN ADAMS...ERN ARAPAHOE INTO ERN ELBERT COUNTIES EXTENDING EASTWARD
TO THE NEBRASKA-KS BORDER.  CLOSER TO THE FOOTHILLS STG NWLY LOW
LEVEL FLOW WILL LIKELY KEEP BEST CHC OF SNOW TO THE EAST OF THE
FRONT RANGE URBAN CORRIDOR ALTHOUGH AREAS JUST EAST OF I-25 COULD
SEE A FEW INCHES OF SNOW ESPECIALLY FROM DENVER SOUTH TO THE PALMER
DIVIDE. IN THE MTNS WILL KEEP SNOW/BLOWING SNOW ADVISORY GOING THRU
THE AFTN HOURS BUT WINDS AND SNOW SHOULD DMINISH BY LATE AFTN WITH
TOTAL SNOW ACCUMULATIONS IN THE 5 TO 10 INCH RANGE.

FOR SAT NIGHT INTO SUN A FLAT UPPER LEVEL RIDGE WILL BUILD ACROSS
THE AREA WITH A MORE TRANQUIL WX PTRN.  TEMPS WILL MODERATE SOME
OVER NERN CO WITH DOWNSLOPE FLOW IN PLACE EXCEPT IN THOSE AREAS THAT
RECEIVE DECENT SNOW.  IN THE MTNS MOISTURE WILL GRADUALLY INCREASE
SUN AFTN SO WILL MENTION SOME SCT -SHSN.  BY SUN NIGHT INTO MON A
STG UPPER LEVEL JET WILL MOVE INTO NRN CO IN WNW ALOFT.  IN ADDITION
A DISTURBANCE IS ALSO FCST TO MOVE ACROSS THE AREA WITH DECENT LAPSE
RATES AND FAVORABLE OROGRAPHIC COMPONENT.  THUS COULD SEE A A FAIRLY
DECENT OROGRAPHIC DRIVEN SNOW EVENT IN THE NRN MTNS SUN NIGHT INTO
MON SO WILL INCREASE POPS IN THIS TIME PERIOD.  OVER LOWER
ELEVATIONS LOW LEVEL DOWNSLOPE FLOW WILL CONTINUE SO PCPN CHANCES
SHOULD BE ON THE LOW SIDE.  850-700 MB TEMPS ARE FCST TO DROP SOME
ON MON SO HI TEMPS WILL PROBABLY BE A FEW DEGREES COOLER OVER NERN
CO.

FOR TUE ANOTHER FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA IN
ADVANCE OF ANOTHER SYSTEM.  HI TEMPS SHOULD WARM SOME ON TUE
ACROSS NERN CO AS 850-700 MB TEMPS RISE 5 TO 8 DEGREES C FROM
MONDAYS VALUES.  IN THE MTNS MAY SEE SOME SCT -SHSN ON TUE BUT NEXT
CHC OF SIGNIFICANT SNOW WILL PROBABLY BE IN THE TUE NIGHT TO WED
TIME PERIOD AS ANOTHER SYSTEM MOVE ACROSS THE AREA.  LAST FEW RUNS
OF THE GFS HAVE VARIED CONSIDERABLY WITH HANDLING OF SYSTEM IN THE
MIDDLE PART OF NEXT WEEK.  12Z RUN SHOWED A MAJOR CLOSED UPPER LEVEL
LOW DEVELOPING OVER COLORADO BY WED WHILE LATEST 00Z RUN SHOWS A
PROGRESSIVE UPPER LEVEL TROUGH MOVING ACROSS.  HOWEVER SOME OF THE
00Z ENSEMBLE MEMBERS STILL SHOW A STG CLOSED LOW THUS OVERALL
CONFIDENCE IN GFS SOLUTIONS AT THIS POINT IS VERY LOW TO SAY THE
LEAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING LATE TNT
AND SAT FOR FAR EASTERN PLAINS..ZNS 46..48>51.
...BLIZZARD WATCH..ZNS 41..44..45..47 FOR LATE TNT AND SAT.
...WINTER STORM WATCH FOR URBAN CORRIDOR TNT..ZNS 38>40..43.
...SNOW/BLO SNOW ADVISORY FOR NRN MTNS TNT..ZNS 31..33>34.
...DENSE FOG ADVISORY PTNS OF ERN PLAINS THIS AM..ZNS
   38..42>44..48>51.
&&

SWE/RPK
Hazardous weather outlook, Feb 22, 11:07 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MST THU FEB 22 2007

COZ030>051-231300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MST THU FEB 22 2007

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON FOR SECTIONS OF THE EASTERN PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME AREAS OF FOG COULD DEVELOP TONIGHT ACROSS THE PLAINS AND
PERHAPS AS FAR WEST AS INTERSTATE 25 AS A COOLER AIRMASS HAS PUSHED
INTO EASTERN COLORADO TODAY WITH MORE LOW LEVEL MOISTURE.  OTHERWISE
NO HAZARDOUS WEATHER EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS FRIDAY
AFTERNOON WITH RAIN AND SNOW SHOWERS DEVELOPING OVER NORTHEAST
COLORADO FRIDAY EVENING. SHOWERS WILL TURN TO ALL SNOW OVER THE
EASTERN PLAINS LATE FRIDAY NIGHT...CONTINUING INTO SATURDAY MORNING.

THERE IS THE POSSIBILITY OF SIGNIFICANT SNOW ACCUMULATIONS ACROSS
THE EASTERN PLAINS...PARTICULARLY IN WASHINGTON AND LINCOLN
COUNTIES.  THE SNOW WILL BE ACCOMPANIED BY VERY STRONG NORTHWEST
WINDS...LEADING TO BLOWING AND DRIFTING SNOW. LITTLE...IF ANY...
ACCUMULATION IS EXPECTED ACROSS THE URBAN CORRIDOR.  SNOW WILL
GRADUALLY TAPER OFF SATURDAY AFTERNOON ACROSS ALL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:47 AM MSTDense Fog AdvisoryBOULarimer, Logan, Morgan, Phillips, Sedgwick, Weld8 hr
Feb 23, 5:33 AM MSTBlizzard WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Morgan5 hr
Feb 23, 5:33 AM MSTBlizzard WarningBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 7 more30 hr
Feb 23, 5:33 AM MSTSnow and Blowing Snow AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more33 hr

Nearby

Winter Storm Watches in Colorado, 2007Every winter storm watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.